Gastric protection and gastrointestinal bleeding with aspirin thromboprophylaxis in hip and knee joint replacements.
Madhusudhan TR., Rangan A., Gregg PJ.
INTRODUCTION: Upper gastrointestinal (GI) bleeding in patients who undergo hip and knee arthroplasty tends to be associated with non-steroidal anti-inflammatory drug use, steroid intake, pre-existing peptic ulcers and smoking. The use of aspirin for thromboprophylaxis is an added risk for the occurrence of GI bleed. The aim of this study was to determine the incidence of upper GI bleeding and whether the use of peri-operative oral ranitidine reduces the incidence of upper GI bleeding when aspirin thromboprophylaxis is used for hip and knee arthroplasty. PATIENTS AND METHODS: Data from 1491 and 886 patients who underwent hip and knee replacements at the James Cook University Hospital (group 1) and at Friarage Hospital, Northallerton (group 2), respectively, were analysed in retrospect. All patients received 150 mg of aspirin per day for a period of 6 weeks from the day of surgery. Additionally, patients operated at the Friarage Hospital received 300 mg of oral ranitidine per day, for three postoperative days. RESULTS: We observed that patients in group 1 had a higher incidence of overt upper GI haemorrhage, which was statistically significant (P <0.014) compared to patients in group 2. CONCLUSIONS: Based on this experience, we recommend the use of peri-operative gastric protection with ranitidine when aspirin is used for thromboprophylaxis in hip and knee arthroplasty.